Michigan, 2010

Damaging Winds in Michigan, August 20, 2010

August 20, 2010 · NWS APX · 2 events in 2 counties and zones

Thunderstorms developed well north of a warm front that was moving into Southwest Lower Michigan. A couple of storms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed well north of a warm front that was moving into Southwest Lower Michigan. A couple of storms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 20, 3:16 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 3:16 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT FRI AUG 20 2010

.SYNOPSIS.../ISSUED AT 358 PM/

A WARM FRONT IS CURRENTLY MOVING INTO NORTHERN MICHIGAN...BRINGING
WITH IT THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WITH A
POSSIBILITY OF SOME OF THESE STORMS REACHING SEVERE CRITERIA...AND
EVEN SPAWNING A TORNADO. AS THE WARM FRONT MAKES ITS WAY NORTH LOW
CLOUDS WILL BEGIN TO INVADE OUR SKIES...AND BLOCK ANY FILTERED SUN
WE MAY BE GETTING. HIGH PRESSURE WILL BEGIN TO BUILD BACK INTO
NORTHERN MICHIGAN ON SATURDAY NIGHT TO SUNDAY...BRINGING WITH IT A
MOSTLY PRECIPITATION FREE WORK WEEK.

TJL

&&

.SHORT TERM.../ISSUED AT 358 PM/...TONIGHT

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WESTERN MINNESOTA...
WITH A NORTHWARD MOVING WARM FRONT EXTENDING EAST-SOUTHEAST ACROSS
CENTRAL MINNESOTA/SOUTHWEST LOWER MICHIGAN.  FRONT APPEARS TO RUN
ALONG AN LDM-RQB-AMN LINE...LDM HAS JUMPED TO 90/72 AS OF 19Z.
SURGE OF LOW LEVEL WARM AIR/MOISTURE HAS RESULTED IN AN AXIS OF
MLCAPE >500J/KG FROM MBS-AMN...WITH VALUES GETTING UP CLOSE TO
1500J/KG ACROSS WEST CENTRAL LOWER MICHIGAN.  WATER VAPOR IMAGERY
SHOWS A PAIR OF VORTICITY CENTERS MOVING INTO THE UPPER/MID
MISSISSIPPI VALLEY...ONE ACROSS MINNESOTA AND THE SECOND MOVING
ACROSS EASTERN NEBRASKA.  THESE WAVES COMBINED WITH DIVERGENCE
WITH RRQ OF A JET STREAK ACROSS EASTERN ONTARIO/WESTERN QUEBEC
PROVIDING ADDITIONAL SUPPORT FOR POTENTIAL CONVECTIVE DEVELOPMENT.
CLOSER TO HOME...SOME NEW DEVELOPMENT OCCURRING OVER NORTHERN GREEN
BAY AND INTO CENTRAL UPPER...AND GETTING INCREASINGLY CONCERNED WITH
PORTIONS OF WESTERN LOWER MICHIGAN WHERE INSTABILITY IS INCREASING
AND LOW LEVEL MOISTURE CONVERGENCE HAS BEEN FOCUSED OVER THE PAST
COUPLE OF HOURS.  0-6KM BULK SHEAR VALUES OF 50-60KTS AND NICE LOW
LEVEL VEERING MEANS THAT ANYTHING THAT DEVELOPS WILL NEED TO BE
WATCHED WITH STRONG UPDRAFT ROTATION POTENTIAL (SPLITTING CELL UP
NEAR ISQ ALREADY EVIDENCE OF THAT).

CLOSER TO APPROACHING UPPER SHORT WAVE TROUGHS UPSTREAM CONVECTION
EXPECTED TO FILL IN OVER THE NEXT SEVERAL HOURS...THE REMNANTS OF
WHICH WILL ADVANCE INTO NORTHERN MICHIGAN LATER THIS EVENING AND
OVERNIGHT.

JPB

&&

.LONG TERM.../ISSUED AT 358 PM/...SATURDAY AND BEYOND

SATURDAY...AS THE FRONT GOES THROUGH THE REGION AROUND 12Z THERE
WILL BE SHOWERS AND THUNDERSTORMS AROUND. WELL, MORE LIKELY JUST
SHOWERS AND AS 12Z THERE SHOULD BE A LOT OF PUNCH LEFT AND THE
MODELS ARE SHOWING THE SYSTEM BEGINNING TO WEAKEN. LEANED MORE
TOWARD THE ECMWF AS THE GFS HAS SOME SORT OF CONVECTIVE BOMB IN SW
LOWER, AS DOES THE NAM, ALTHOUGH THE NAM LOOKS CLOSER TO THE ECMWF.

SATURDAY NIGHT...DESPITE THE EARLIER CONVECTION, THE MODELS SHOW
THAT PRETTY MUCH ALL OF THE RAIN SHOULD BE OUT OF THE FORECAST AREA
AFTER 00Z. SO HAVE GONE WITH THE DRY WEATHER OVERNIGHT.

SUNDAY...THE HIGH BUILDS INTO THE REGION AND CONTINUES THE CLEARING
TREND. THERE IS A 500 MB JET STREAK MOVING THROUGH THE FORECAST
AREA, BUT WITH THE 700-500 MB LAYER RH AT LESS THAN 20% FOR THE DAY,
WON'T HAVE ANYTHING.

SUNDAY NIGHT...THE SFC HIGH LOOKS LIKE IT PUSHES ANY LOW LEVEL
MOISTURE OUT OF THE REGION SO THAT IT LOOKS CLEAR OUT FOR THE NIGHT.

MONDAY...THE HIGH CONTINUES INTO MONDAY SO THAT IT WILL BE MOSTLY
SUNNY.

EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY, THE COLD FRONT MOVES
THROUGH THE FORECAST AREA, SO HAVE A CHANCE OF SHOWERS AND
THUNDERSTORMS. WEDNESDAY, THE FRONT IS WELL PAST THE REGION, SO HAVE
THE DAY DRY AT THIS POINT. ONE CAVEAT FOR THE DAY, HOWEVER, IS THAT
THE 850 MB TEMPERATURES ARE BEGIN DROPPING MAKING IT CLOUDIER IN THE
AFTERNOON. THURSDAY, THE 500 MB HEIGHTS ARE ON THE RISE, BUT THE 850
MB TEMPERATURES STILL BOTTOM OUT IN THE AFTERNOON, SO IT MAY BE DRY,
BUT IT COULD BE AN INTERESTING DAY WITH SHOWERS. HOWEVER, WILL LEAVE
IT DRY FOR NOW. FRIDAY, HIGH PRESSURE AND A BIT OF A WARM UP AS THE
RETURN FLOW STARTS.

JSL

&&

.MARINE.../ISSUED AT 358 PM/

ONCE THE WARM FRONT GOES THROUGH TONIGHT, THE WINDS WILL PICK UP
IN THE WARM SECTOR AHEAD OF THE COLD FRONT. SO SCA FOR THE NIGHT.
THEN AS THE COLD FRONT GOES THROUGH THE SFC TROUGH WILL HAVE THE
GRADIENT SLACK ENOUGH THAT THE WINDS WILL DROP TO VARIABLE AT 10
KNOTS FOR THE DAY. IT LOOKS LIKE THE WINDS WILL PICK BACK UP
SATURDAY NIGHT WITH COLD AIR ADVECTION. WINDS LOOK LIKE THEY WILL
BEGIN TO DIMINISH OVER THE DAY ON SUNDAY AS THE GRADIENT SLACKENS.

JSL

&&

.AVIATION.../ISSUED AT 707 AM/...VALID FOR 12Z TAFS

CLOUDS WERE PESTERING ALL TAF SITES THIS MORNING...BUT ONLY VFR
CIGS. CLOUDS HAVE BEEN DEVELOPING AHEAD OF A WARM FRONT THAT WILL
LIFT INTO THE TAF SITES THIS EVENING/MIDNIGHT. WIDE SWATH OF WARM
ADVECTION CLOUDS/PRECIP WILL TRY AND BRING A COUPLE OF LIGHT
SHOWERS INTO MAINLY PLN/TVC THIS MORNING...BUT OVERALL...JUST A
RATHER DIRTY SKY WITH VFR CIGS FOR MUCH OF THE DAY. BY THIS
EVENING AND TONIGHT...STRONGER LIFT ARRIVES WITH APPROACH OF WARM
FRONT. SHOWERS AND EMBEDDED STORM ARE EXPECTED TO BREAK OUT AND
PERIODICALLY POSE POTENTIAL MVFR VSBY/CIGS TO MAINLY TVC/PLN. SOME
OF THESE STORMS WILL BE STRONG...AND A FEW POSSIBLY MAY BE SEVERE.
WINDS WILL SHIFT OUT OF THE SSW WITH THE PASSAGE OF THE WARM
FRONT. HOWEVER...ADDITIONAL SCATTERED SHOWERS/STORMS WILL ARRIVE
LATE AT PLN/TVC WITH THE APPROACH OF THE SYSTEM COLD FRONT. SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 20, 3:25 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT FRI AUG 20 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
425 PM EDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS EASTERN UPPER AND AREAS OF NORTHERN LOWER WEST OF THE M-33
CORRIDOR.  THERE IS THE THREAT THAT SOME OF THESE STORMS MAY BECOME
SEVERE...WITH THE POSSIBILITY OF DAMAGING WIND GUSTS...LARGE
HAIL...AND POSSIBLY A TORNADO. THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL OCCUR THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY. SEVERE WEATHER
IS NOT EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE RELAY REPORTS
OF SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE.

JPB

In the hours before

Special weather statement, Aug 20, 4:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT FRI AUG 20 2010

MIZ019-202130-
CHARLEVOIX MI-
519 PM EDT FRI AUG 20 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAVER ISLAND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVER ISLAND...
  SAINT JAMES ON BEAVER ISLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Aug 20, 6:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
723 PM EDT FRI AUG 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 12 NNW FRANKFORT        44.80N  86.30W
08/20/2010  M63 MPH          LMZ363             MI   SHIP

            SHIP REPORT FROM THE AMERICAN INTEGRITY WDD2875

&&

EVENT NUMBER APX1000298

KAS

The radar

The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
August 20, 6:30 PM EST
Where
Leelanau County, Leland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
45.020, -85.750

A few trees were downed.

Thunderstorm Wind, Chippewa

When
August 20, 7:25 PM EST
Where
Chippewa County, 0.45 mi SE of Rudyard
Measured
58 kt (67 mph) estimated gust
Property damage
$16,000
Reported by
Public
Coordinates
46.226, -84.592

A barn was destroyed, and several trees were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254869, 254870.